Alert archive / Pennsylvania / Frost Advisories in 2017

Frost Advisory 3, NWS State College, PA

May 8, 201718 counties in Pennsylvania

NWS State College, PA issued this frost advisory at May 8, 2017, 2:31 PM EDT for 18 counties in Pennsylvania. It took effect at May 9, 2017, 2:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 8, 2017, 2:31 PM EDT (18:31 UTC)
In effect from
May 9, 2017, 2:00 AM EDT
Expired
May 9, 2017, 6:29 AM EDT
In force
4 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WWUS71 KCTP 081831
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
231 PM EDT Mon May 8 2017


PAZ019-025-034-045-046-090245-
/O.UPG.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/
/O.NEW.KCTP.FZ.W.0001.170509T0600Z-170509T1200Z/
Southern Centre-Blair-Bedford-Southern Clinton-Southern Lycoming-
Including the cities of State College, Altoona, Bedford, 
Lock Haven, and Williamsport
231 PM EDT Mon May 8 2017

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

The National Weather Service in State College has issued a Freeze
Warning, which is in effect from 2 AM to 8 AM EDT Tuesday. The
Freeze Watch is no longer in effect.

* TEMPERATURES...In the lower 30s.

* TIMING...Pre dawn hours through sunrise Tuesday morning.

* IMPACTS...Sheltered areas will see temperatures drop to 
  freezing which could harm or kill tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation.

&&

$$

PAZ026>028-035-036-049>053-056>058-090245-
/O.UPG.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/
/O.NEW.KCTP.FR.Y.0003.170509T0600Z-170509T1200Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, 
Newport, Harrisburg, Hershey, and Pottsville
231 PM EDT Mon May 8 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM EDT Tuesday. The
Freeze Watch is no longer in effect.

* TEMPERATURES...In the lower to mid 30s.

* TIMING...Pre dawn hours through sunrise Tuesday morning.

* IMPACTS...Sheltered areas will see frost which could harm or
  kill tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

PAZ059-063>066-090245-
/O.NEW.KCTP.FR.Y.0003.170509T0600Z-170509T1200Z/
Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Lebanon, Carlisle, Gettysburg, York, 
and Lancaster
231 PM EDT Mon May 8 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM EDT Tuesday.

* TEMPERATURES...In the lower to mid 30s.

* TIMING...Pre dawn hours through sunrise Tuesday morning.

* IMPACTS...Sheltered areas will see frost which could harm or
  kill tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$
2 follow-up statements
636 
WWUS71 KCTP 090111
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
911 PM EDT Mon May 8 2017


PAZ019-025-034-045-046-091200-
/O.CON.KCTP.FZ.W.0001.170509T0600Z-170509T1200Z/
Southern Centre-Blair-Bedford-Southern Clinton-Southern Lycoming-
Including the cities of State College, Altoona, Bedford, 
Lock Haven, and Williamsport
911 PM EDT Mon May 8 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
TUESDAY...

* TEMPERATURES...In the lower 30s.

* TIMING...Pre dawn hours through sunrise Tuesday morning.

* IMPACTS...Tender vegetation could be damaged if not protected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation.

&&

$$

PAZ026>028-035-036-049>053-056>059-063>066-091200-
/O.CON.KCTP.FR.Y.0003.170509T0600Z-170509T1200Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, 
Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, 
Gettysburg, York, and Lancaster
911 PM EDT Mon May 8 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
TUESDAY...

* TEMPERATURES...In the low to mid 30s.

* TIMING...Pre dawn hours through sunrise Tuesday morning.

* IMPACTS...Tender vegetation could be damaged if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$
109 
WWUS71 KCTP 091029
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
629 AM EDT Tue May 9 2017


PAZ019-025-034-045-046-091130-
/O.CAN.KCTP.FZ.W.0001.000000T0000Z-170509T1200Z/
Southern Centre-Blair-Bedford-Southern Clinton-Southern Lycoming-
Including the cities of State College, Altoona, Bedford, 
Lock Haven, and Williamsport
629 AM EDT Tue May 9 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in State College has cancelled the
Freeze Warning.

The sun has risen and temperatures will begin to rise shortly.

$$

PAZ026>028-035-036-049>053-056>059-063>066-091130-
/O.CAN.KCTP.FR.Y.0003.000000T0000Z-170509T1200Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, 
Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, 
Gettysburg, York, and Lancaster
629 AM EDT Tue May 9 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in State College has cancelled the
Frost Advisory.

The sun has risen and temperatures will begin to rise shortly.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 8, 7:37 AM EDT, 6 hours 54 minutes earlier.

Area forecast discussion, May 8, 7:37 AM EDT, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service State College PA
737 AM EDT Mon May 8 2017

.SYNOPSIS...
An unseasonably cool weather pattern will threaten frost and
freeze conditions early this week with below average
temperatures lasting into Mother's Day weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Dry cool conditions are in place. Nighttime Fog product shows a
shield of low clouds sliding southward in the NW flow, where
sct-bkn clouds now cover about the NERN 1/2 of the CWA. There
could be a light rain or even snow shower over the NE, but the
bulk of the forecast area will remain dry.

Models differ on the amount of sun-clouds we will see here in
Central PA today as we are on the southern edge of the moisture
swirling around the low over eastern Canada. I took a middle
road and kept the far north with a fair amount of clouds,
tapering to m-sunny skies over the far south.

With brighter skies on average, we should add a few degrees to
Sunday's highs, but it will remain around 10-15 deg colder than
normal.

Another frosty cold night is in store for the region Tuesday
morning with guidance even indicating lows a few deg cooler
than tonight on average. This has prompted the issuance of a
Freeze Watch for the central and southern zones where the
growing season has started. Clouds are going to once again flirt
with the area under the watch. Like tonight where we have seen
temperatures actually rebound as the clouds roll in from the
north, if it happens again tonight we will stay warmer than
predicted and frost/freeze conditions could be limited.

&&

.SHORT TERM /TUESDAY/...
The pattern will remain essentially unchanged for Tuesday with
the complicating factor being how far south clouds the southern
edge of the clouds will be. As has been the case for the last
few days, the cloudiest skies are expected to be over the
northeast with the brightest conditions over southern areas.

Highs will continue their slow creep upwards, probably topping
60 over much of the area. But still colder than it normally is
for the time of year.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The upper pattern is going to be slow to break down with a pair
of upper lows extending from off the New England coast up to
south of Hudson's Bay staying pinched between a blocking high
over NERN Canada and a ridge poking up from the Gulf of Mexico
basically all week. This will keep us shielded from any
significant storminess for the upcoming week, but will
guarantee a continuation of colder than normal temps into
Mother's day weekend.

Uncertainty begins to ramp up by the Friday-Saturday timeframe
with the models disagreeing in what happens to upper energy that
drops down out of southern Canada and the Gr Lakes. The GFS
closes off another upper low which would imply an increase in
showery rains, while the ECMWF sharpens up a negatively tilted
system that results in a surface low moving through VA and
redeveloping along the coast, signaling more of a chilly
widespread rain. The NAEFS and GEFS smooth the features too much
to say which way or the other things might lean, things just
seem to be pointing to yet another cool unsettled weekend as May
continues to disappoint so far.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Blocking pattern over eastern Canada is resulting in
another band of clouds working southwerd from NY state into
central PA this morning. Still expect all sites to remain
VFR.

12Z TAFS sent.

Given the cold air aloft, winds will pick up fast after
sunrise. Also areas that are clear will develop CU by
late morning.

Winds will die off by sunset.

Overall most of the week looks to be dry, given the
airmass in place.

Outlook...

Tue-Thu...No sig wx expected.

Fri...Light rain/reduced cigs possible, mainly south.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Frost Advisory until 8 AM EDT this morning for PAZ019-025>028-
045-046-049>053-056>058.
Freeze Watch from late tonight through Tuesday morning for
PAZ019-025>028-034>036-045-046-049>053-056>058.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...La Corte
AVIATION...Martin
Hazardous weather outlook, May 8, 8:04 AM EDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
804 AM EDT Mon May 8 2017

PAZ019-025>028-034>036-045-046-049>053-056>058-091215-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-
804 AM EDT Mon May 8 2017

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017-018-024-033-037-041-042-091215-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
804 AM EDT Mon May 8 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ059-063>066-091215-
Lebanon-Cumberland-Adams-York-Lancaster-
804 AM EDT Mon May 8 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There could be some patchy frost in the normal sheltered cold spots
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:20 AM EDTFreeze WatchCTPBedford, Blair, Centre, Clinton, Columbia, Dauphin and 12 more10 hr
May 8, 2:31 PM EDTFreeze WarningCTPBedford, Blair, Centre, Clinton, Lycoming16 hr

Nearby

Frost Advisories in Pennsylvania, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.